High Wind, East Otter Tail
- When
- April 28, 2:00 PM CST
- Where
- East Otter Tail forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 46.409, -95.708 (the zone’s center; the record gives no point)
Strong winds struck a small area of southeast Otter Tail county, first appearing as a large black cloud. One farm, about 5 miles east of Urbank, was hit particularly hard.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Strong winds struck a small area of southeast Otter Tail county, first appearing as a large black cloud. One farm, about 5 miles east of Urbank, was hit particularly hard. Four forage wagons were moved by the wind, one being flipped over. A fishhouse was blown 50 feet into a building. The doors on a quonset were also blown in.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 28, 8:30 AM CST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 930 AM CDT THU APR 28 2004 FORECAST CHALLENGE CONCERNS TEMPERATURES AND EARLY PCPN. ISOLATED -SHRA ASSOCIATED WITH BAROCLINIC ZONE CONFINED TO FAR SE FA FROM KMVX-88D. WITH DRIER AIR INTRUDING SOUTHWARD AND SAGGING OF BAROCLINIC ZONE NOT EXPECTING MUCH MORE IN THE WAY OF PCPN AND WILL DROP FROM FORECAST. WITH DRIER DEWPOINTS HAVE UPDATED FIRE WX PLANNING FORECAST TO REFLECT LOWER MIN RH VALUES. HIGH PRESSURE ADVANCING EAST WILL CONTINUE TO GRADUALLY RELAX GRADIENT. CLOUDS ERODING WITH DRIER AIR ALLOWING FOR FAIR AMOUNT OF SOLAR HOWEVER WITH COLD AIR IN PLACE CURRENT TEMPERATURES SEEM REASONABLE. WILL LOOK OVER HOWEVER NO BIG CHANGES PLANNED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 620 AM CDT WED APR 28 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281409- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 620 AM CDT WED APR 28 2004 ...HIGH WINDS POSSIBLE LATER THIS AFTERNOON AND EVENING FOR EASTERN NORTH DAKOTA AND ADJACENT NORTHWEST AND WEST CENTRAL MINNESOTA... ...EXTREME FIRE WEATHER CONDITIONS LIKELY FOR PORTIONS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE POSSIBLE BY THIS AFTERNOON AND EVENING FOR EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. SOUTHERLY WINDS WILL INCREASE TO BETWEEN 20 AND 30 MPH BY LATE MORNING...THEN SHIFT TO THE NORTHWEST LATE IN THE DAY...AND EVENTUALLY TO THE NORTH THIS EVENING. WIND SPEEDS WILL TOP OUT BETWEEN 30 TO 40 MPH RANGE BY THIS EVENING WITH HIGHER GUSTS. IN ADDITION...SHOWERS AND A FEW THUNDERSTORMS ARE ALSO POSSIBLE WITH THE COLD FRONT...AND DAMAGING WINDS ARE POSSIBLE NEAR ANY STORMS. WINDS WILL SLOWLY SUBSIDE AFTER MIDNIGHT. CRITCIAL FIRE WEATHER CONDITIONS ARE ALSO LIKELY THIS AFTERNOON AND EVENING ACROSS MOST OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. WARM TEMPERATURES COUPLED WITH STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR HIGH WIND REPORTS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE) DK
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392221.